Ask the Doctor: What does a change in menstrual cycle mean?

Dear Doctor, I am 43 years old and my menstruation cycle seems to have changed these last two months. My cycle has gotten a lot heavier and with more clotting. I also now have cramping. What do changes in a woman’s menstrual cycle mean? Is this a sign of menopause or maybe a health complication?

Dear Doctor,

I am 43 years old and my menstruation cycle seems to have changed these last two months. My cycle has gotten a lot heavier and with more clotting. I also now have cramping. What do changes in a woman’s menstrual cycle mean? Is this a sign of menopause or maybe a health complication? Do I need to go get checked?

 

Becky

 

--

 

Dear Becky,

At 43 years of age, you are having irregular menstrual bleeding. The most likely reason seems to be approaching menopause. The menstrual cycle of a woman begins around puberty and continues till menopause. Initially, few cycles are anovulatory. But later, cycles become ovulatory, that is, ovulation occurs around 14th to 21st day counting from the first day when bleeding occurs. 

In preparation for an anticipated pregnancy, inner layers of the uterus become thick due to increased number of blood vessels. But when fertilisation does not occur, these are shed and passed out from the vagina in form of blood clots and frank blood. This entire cycle repeats every month at duration of 28-30 days. It is governed by balance of the two hormones, estrogen and progestrone. As the age of a woman advances, estrogen levels start to decline in the body, leading to irregular cycles. Menopause is the stage when cycles finally stop. Perimenopausal irregular bleeding is diagnosed after excluding pathological causes of irregular heavy bleeding.

A middle aged woman can also experience irregular, heavy bleeding due to uterine fibroids. These are benign tumors of the inner lining of uterus and can be easily detected by physical examination and ultrasound of the uterus. Treatment is by hormonal pills or surgery if that does not work. Those on hormonal contraceptives can experience irregular bleeding as a side effect of hormonal contraceptives. If a woman is on drugs like aspirin or warfarin to stop blood clots or dissolve it, heavy bleeding can occur as an adverse effect of these drugs.

Cancer of the uterus or cervix  (lower end of uterus) can also cause irregular bleeding. This may be associated with severe lower abdomen pain, vaginal discharge, forming of lumps in groin, and etcetera. This can be diagnosed by a simple clinical examination and ultrasound. Biopsy of the tumor confirms it to be malignant.  Treatment is by chemotherapy, radiation surgery, one or more of these measures. Benign cervical polyps also cause heavy bleeding. They are treatable by surgery and detected easily by ultrasound and physical examination. 

There is nothing to worry about menopause. Just pay attention to diet. At this stage, requirement of iron and calcium is increased. This, if not fulfilled, can lead to general weakness and softening of bones.

Dr Rachna is a specialist in internal medicine

You want to chat directly with us? Send us a message on WhatsApp at +250 788 310 999    

 

Follow The New Times on Google News